Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry
Current as ofJanuary 28, 2016
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Donations to UW Health are managed by the University of Wisconsin Foundation, a publicly supported charitable organization under 501(c)(3) of the Internal Revenue Code.